Skip to main content Accessibility help

On the Size-Ramsey Number of Cycles

  • R. Javadi (a1), F. Khoeini (a1), G. R. Omidi (a1) (a2) and A. Pokrovskiy (a3)


For given graphs G1,…, Gk, the size-Ramsey number $\hat R({G_1}, \ldots ,{G_k})$ is the smallest integer m for which there exists a graph H on m edges such that in every k-edge colouring of H with colours 1,…,k, H contains a monochromatic copy of Gi of colour i for some 1 ≤ ik. We denote $\hat R({G_1}, \ldots ,{G_k})$ by ${\hat R_k}(G)$ when G1 = ⋯ = Gk = G.

Haxell, Kohayakawa and Łuczak showed that the size-Ramsey number of a cycle Cn is linear in n, ${\hat R_k}({C_n}) \le {c_k}n$ for some constant ck. Their proof, however, is based on Szemerédi’s regularity lemma so no specific constant ck is known.

In this paper, we give various upper bounds for the size-Ramsey numbers of cycles. We provide an alternative proof of ${\hat R_k}({C_n}) \le {c_k}n$ , avoiding use of the regularity lemma, where ck is exponential and doubly exponential in k, when n is even and odd, respectively. In particular, we show that for sufficiently large n we have ${\hat R_2}({C_n}) \le {10^5} \times cn$ , where c = 6.5 if n is even and c = 1989 otherwise.


Corresponding author

*Corresponding author. Email:


Hide All

Research partially supported by INSF grant no. 95844679.

Research partially carried out in the IPM-Isfahan Branch and in part supported by a grant from IPM (no. 95050217).


Research partially supported by SNSF grant 200021-149111.



Hide All
[1]Alon, N. and Spencer, J. H. (2016) The Probabilistic Method, fourth edition, Wiley.
[2]Balla, I., Pokrovskiy, A. and Sudakov, B. (2018) Ramsey goodness of bounded degree trees. Combin. Probab. Comput. 27 289309.
[3]Beck, J. (1983) On size Ramsey number of paths, trees, and circuits I. J. Graph Theory 7 115129.
[4]Bollobás, B. (2001) Random Graphs, Cambridge University Press.
[5]Conlon, D., Fox, J. and Sudakov, B. (2015) Recent developments in graph Ramsey theory. In Surveys in Combinatorics 2015, Cambridge University Press, pp. 49118.
[6]Dudek, A. and Prałat, P. (2015) An alternative proof of the linearity of the size-Ramsey number of paths. Combin. Probab. Comput. 24 551555.
[7]Dudek, A. and Prałat, P. (2017) On some multicolour Ramsey properties of random graphs. SIAM J. Discrete Math. 31 20792092.
[8]Erdős, P. (1947) Some remarks on the theory of graphs. Bull. Amer. Math. Soc. 53 292294.
[9]Erdős, P., Faudree, R., Rousseau, C. and Schelp, R. (1978) The size Ramsey number. Period. Math. Hungar. 9 145161.
[10]Erdős, P. and Szekeres, G.(1935) A combinatorial problem in geometry. Compositio Math. 2 463470.
[11]Faudree, R. and Schelp, R. (2002) A survey of results on the size Ramsey number. In Paul Erdös and his Mathematics, II (Budapest, 1999), Vol. 11 of Bolyai Society Mathematical Studies, Springer, pp. 291309.
[12]Haxell, P. E. and Kohayakawa, Y. (1995) The size-Ramsey number of trees. Israel J. Math. 89 261274.
[13]Haxell, P. E., Kohayakawa, Y. and Łuczak, T. (1995) The induced size-Ramsey number of cycles. Combin. Probab. Comput. 4 217239.
[14]Letzter, S. (2016) Path Ramsey number for random graphs. Combin. Probab. Comput. 25 612622.
[15]Radziszowski, S. P. (1994) Small Ramsey numbers. Electron. J. Combin. 1 DS1.
[16]Ramsey, F. P. (1930) On a problem of formal logic. Proc. London Math. Soc. 30 264286.

MSC classification

On the Size-Ramsey Number of Cycles

  • R. Javadi (a1), F. Khoeini (a1), G. R. Omidi (a1) (a2) and A. Pokrovskiy (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed